It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Arachnoiditis Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-03-2008, 04:23 AM   #1
Newbie
(female)
 
Join Date: Sep 2008
Location: Texas
Posts: 6
Strawbaby HB User
Morphine & Respiratory Depression

My husband has recently begun having respiratory problems. It was determined that the oxygen in his blood is very low. I understand that 95/100is a good reading and anything in the 80's is troublesome. He had a test with the little finger thingy while sleeping and his dropped to 62...the test was redone and a day later a big oxygen machine delivered to our home with the instructions to use it at night. I don't know what that second reading showed. He's been on the oxygen about a week. A few weeks prior he was put on a different breathing machine that he uses every 8 hours. It's used with a medicine called Ipratropium and Albuterol. This was prescribed due to very heavy wheezing. So far the wheezing hasn't gotten any better. He's still also using that machine.

His history is several back surgeries including a fusion January 2006. It's believed he has arachnoiditis. He's on lots of medication for severe nerve pain. My question...........have any of you experienced respiratory problems after two to three years on morphine and/or the other pain medication so common to this condition? My extensive reading and research shows that respiratory depression is a side effect of morphone use but I didn't think it would happen this soon. Somehow, I thought that was years down the road. What happens now? Will this get better? His dosage of morphine was recently increased due to the increase in pain, but the respiratory problems were already happening before the increase.

I keep looking for things to get better for him but it keeps getting worse. Now this big ol' breathing machine really has me worried. Is this temporary? Do any of you have any experience with this?

I appreciate this message board. I come here often and learn a lot.

Linda

 
Sponsors Lightbulb
   
Old 11-03-2008, 07:10 AM   #2
Inactive
(male)
 
Join Date: Jan 2008
Posts: 4,017
Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
Re: Morphine & Respiratory Depression

Hello, and I'm sorry that your husband is having problems. As a general rule, any narcotic can bring on the side effects you describe. All narcotics are "depressants", thus, why they are sedating in nature. They slow down all bodily functions...Metabolism, breathing, digestive system, can cause ED in men, and etc.

Some people do experience a "paradoxical" effect, or opposite, and this is why some abuse them. The paradoxical effect is also why "like treats like" or why they give ADHD patients stimulants. In most patients, however, narcotics are more depressive in nature.

As far as morphine being worse than the others in terms of oxygen, I do not know. I do know that morphine can be more sedating in nature than some others. I would circle back and ask your Doc. Your pharmacist is also a great source of information, especially so because he/she has all the information re: all the meds your husband is on and the cumulative effect is important.

As far as your increase, the body will normally adjust in regards to it's normal functions (such as digestive and constipation for example). If your Doc gave him an increase, then he must feel it's ok. However, if you think his breathing is an issue, I would definitely bring it up. There are many other meds at your Doc's disposal. Pain mgt is a very individualized field...What works for one may not work for another. Additionally, it's not unusual for it to take a while to get everything dialed in correctly.

Take care, and good luck,

Ex

 
Old 11-03-2008, 08:41 AM   #3
Senior Veteran
(female)
 
Join Date: May 2008
Location: State of Mizery, USA
Posts: 625
tiggertoo2174 HB Usertiggertoo2174 HB Usertiggertoo2174 HB Usertiggertoo2174 HB User
Re: Morphine & Respiratory Depression

I would talk to the Dr. about what he/she thinks the cause of the respiratory distress is. If your husband has been on morphine for 2-3 years it's unlikely that the morphine alone is responsible. I've heard of opiates depressing respiration but that is generally considered to be slower shallower breaths. The wheezing would indicate some other type of respiratory problem, the first things that come to mind are asthma and bronchitis. Check with the Dr., you need to know what type of respiratory problem your husband is dealing with.

Tigg.

 
Old 11-03-2008, 09:17 AM   #4
Newbie
(female)
 
Join Date: Sep 2008
Location: Texas
Posts: 6
Strawbaby HB User
Re: Morphine & Respiratory Depression

Thanks Executor and Tigger for your replies. Actually, asthma and bronchitis have been ruled out. The wheezing happens on the exhale instead of inhale. It has been determined he has a narrow bronchial tube and he is also bothered by acid reflux which may have some impact on the wheezing. I guess my biggest concern is the low oygen.......I'm not even sure the wheezing and low oxygen are connected. He's scheduled for a sleep study in a couple of weeks.

He was a healthy, hard working, active man until June 2005 when he sneezed and herniated a disc. It's been downhill ever since. He just turned 60. We just can't get used to him deteriorating so fast. This breathing thing really has me worried. We'll be seeing the doctor again soon and maybe she'll have some updates for us.

Linda

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Diabetic, spin surgery on L5 L4, & L3-L4. PAINFUL CIRCLEGIRL Back Problems 1 04-26-2010 07:11 AM
Question regarding Morphine... sthomareas Open to All Other Health Topics 2 09-04-2009 08:32 AM
Mom has COPD on hospice, need advice on morphine drops Copingdaughter Hospice 7 06-15-2009 10:59 PM
Albuteral sulfate & Asthma?? Brooke85 Children's Health 2 09-04-2008 12:51 PM
Toxic Mould Exposure, My Family & Municipal Gov. Negligence bearsrfun Open to All Other Health Topics 0 12-06-2007 10:08 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



gmak (4), Moldova (2), Whynowthis (2), teteri66 (2), ladybud (1), I torch glass (1), luvinmusiq (1), jewlz67 (1), agelbert (1), Zims mom (1)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (856), janewhite1 (823), Titchou (770), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 08:19 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!